Ohio, 2012Lake-Effect Snow in Ohio, February 10 to 12, 2012
February 10 to 12, 2012 · NWS CLE · 4 events in 4 counties and zones
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop over Northeast Ohio late on February 10th. This snow shower activity intensified during morning hours of the 11th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $375,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop over Northeast Ohio late on February 10th. This snow shower activity intensified during morning hours of the 11th. The snow showers began to taper off from west to east late on the 11th and ended completely around midday on the 12th. Some of the snow was moderate to heavy with visibilities less than a half mile at times on the 11th and again during the early morning hours of the 12th over far Northeast Ohio. Snowfall rates exceeded a half inch per hour at times. North to northwest winds gusted to as much as 25 mph during this event which caused considerable blowing and drifting snow. Snowfall totals of 6 to 10 inches were reported from eastern Cuyahoga and northern Summit Counties across Geauga County and into inland Ashtabula County. Peak totals included 16.1 inches at Pierpont in Ashtabula County; 14.1 inches at Sagamore Hills in Summit County; 11.0 inches at Montville in Geauga County and 10.2 inches at Broadview Heights in Cuyahoga County. Travel was difficult during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 10, 6:48 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 10, 6:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
648 PM EST FRI FEB 10 2012
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL DROP SOUTHEAST ACROSS THE LOCAL AREA
OVERNIGHT. THE FRONT WILL BE FOLLOWED BY A SERIES OF TROUGHS OVER
THE WEEKEND. HIGH PRESSURE OVER THE CENTRAL PLAINS EARLY SUNDAY
WILL MOVE SHIFT TO THE SOUTHEASTERN U.S. ON MONDAY. THIS WILL
ALLOW A WARM FRONT TO LIFT NORTH ACROSS THE REGION LATE MONDAY
INTO TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NO REAL CHANGES TO 630 UPDATE...JUST TWEAKED TIMING OF SNOW INTO
NW PA.
SURFACE OBS SHOWING LIGHT SNOW MOST AREAS ALREADY. THE FLAKES
STILL ARE VERY SMALL SO HAVE NOT SEEN MUCH IN THE WAY OF
ACCUMULATION SO FAR. EXPECT CONDITIONS TO WORSEN AFTER DARK AS
REGIONAL RADAR IS SHOWING SOME HEAVIER PRECIP QUICKLY APPROACHING
FROM THE WEST. AN ARCTIC COLD FRONT IS STILL ON TRACK TO MOVE
ACROSS THE AREA AFTER 06Z. THE GUIDANCE IS SHOWING A WAVE
DEVELOPING ALONG THE FRONT AS IT MOVES INTO NE OH AND NW PA. SNOW
COULD BRIEFLY BE ENHANCED OVER THAT AREA SO HAVE DECIDED NOT TO
WAIT AND HAVE PUT UP A WINTER WEATHER ADVISORY INTO SATURDAY
EVENING. CONDITIONS SHOULD BEGIN TO SHOW SOME IMPROVEMENT IN THE
FAR WEST BY MORNING. ACCUMS GENERALLY WILL BE IN THE 1 TO 3 OR 2
TO 4 INCH RANGE MOST AREAS BY 12Z. MUCH OF THE THAT WILL COME IN A
COUPLE HOUR PERIOD OVERNIGHT AROUND THE FRONTAL PASSAGE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
COLD AIR WILL CONTINUE TO FILTER INTO THE AREA ON SATURDAY WITH
850 MB TEMPS DIPPING TO AROUND NEG 18 BY 21Z SATURDAY. AT THE SAME
TIME DRIER AIR WILL BEGIN TO WORK IN FROM THE NORTH AND A LOWERING
INVERSION IS EXPECTED SATURDAY AFTERNOON. THE WORST WEATHER DURING
THE PERIOD WILL LIKELY BE SATURDAY MORNING...ESPECIALLY IN THE
SNOWBELT. SOME N TO NW WIND GUSTS TO 30 KNOTS ARE LIKELY DURING
THE DAY SATURDAY SO SOME BLOWING AND DRIFTING IS LIKELY. WILL
MAINTAIN LIKELY POPS INTO MIDDAY EVEN IN THE WEST BUT MOST OF THE
ACCUMULATION SHOULD BE DONE BY MID MORNING. SOME LATE DAY SUN IS A
POSSIBILITY IN FAR NW OH. LAKE EFFECT WILL CONTINUE SATURDAY NIGHT
BUT NOT SURE HOW BAD THE ACTIVITY WILL BE WITH THE MODELS
SUGGESTING SOME WEAK RIDING BY DAYBREAK SUNDAY. DRIER AIR AND A
LOW INVERSION ALSO WILL BE A PROBLEM SO NOT EXPECTING ANYTHING
MORE THAN ANOTHER INCH OR TWO EVEN IN THE SNOWBELT. HIGH PRESSURE
WILL RETURN LATER IN THE DAY SUNDAY AND SUNDAY NIGHT AND THE AREA
WILL SEE COLD TEMPERATURES FOR A CHANGE. A WARM FRONT IS STILL ON
TRACK TO REACH THE AREA LATE MONDAY AND MONDAY AS A WEAK LOW
PASSES TO THE SOUTH. THIS IS A PRETTY GOOD SETUP FOR MORE SNOW AND
HAVE RAISED POPS TO LIKELY MOST AREAS. HAVE USED A BLEND OF
GUIDANCE TEMPS DURING THE PERIOD.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
SOMEWHAT ZONAL FLOW EXPECTED THROUGH THE PERIOD WITH EMBEDDED SHORT
WAVES MOVING ENE ACROSS THE REGION. THE ECMWF AND GFS ARE FAIRLY
SIMILAR WITH THE EURO BEING SOMEWHAT COLDER IN THE LOWER LEVELS.
A SHORT WAVE WILL CROSS THE REGION ON TUESDAY WITH THE NEXT ONE ON
THURSDAY. THE TIMING IS SOMEWHAT UNCERTAIN GIVEN THE SPLIT FLOW.
WILL TREND TOWARD THE EURO WITH MAINLY LIGHT MIXED RAIN AND SNOW.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT LOCATED OVER NW INDIANA THIS EVENING AND WILL BE MOVING
ACROSS SITES THROUGH THE OVERNIGHT SHIFTING WINDS FROM THE S TO
THE NW QUICKLY UPON FROPA. IFR CONDITIONS WITH SNOW AT MOST SITES
WITH THE EXCEPTION OF ERI...BUT EVEN THERE EXPECTING IFR SNOW TO
DEVELOP BY AROUND 03Z.
ALONG WITH THE SNOW AND IFR...WINDS WILL BECOME GUSTY BEHIND THE
FRONT LATE TONIGHT AND EARLY SAT MORNING. MOST SITES WILL SEE
SUSTAINED NW WINDS 15-20KT WITH GUSTS AS MUCH AS 30KT.
SNOW WILL GRADUALLY DIMINISH DURING THE MORNING ACROSS THE WEST
BUT WILL LINGER ACROSS EASTERN SITES THROUGH MUCH OF THE DAY.
THINKING MFD MAY SEE SOME SLGT IMPROVEMENT LATE AFTN. AT CLE SOME
ENHANCEMENT FROM THE LAKE MAY ALLOW FOR SOME HEAVIER BURSTS OF
SNOW PROLONGING PERIODIC IFR CONDITIONS INTO THE MID AFTERNOON.
THINKING IFR CIGS/VIS WILL LINGER AT CAK ERI AND YNG TOWARD THE
END OF THE TAF PERIOD.
OUTLOOK...NON-VFR SATURDAY NIGHT...AFTER THAT NON VFR CONFINED
MAINLY TO NE OH/NW PA SITES SUNDAY. NON VFR ON TUESDAY.
&&
.MARINE...
SMALL CRAFT ADVISORY WILL CONTINUE AS ARCTIC COLD FRONT SLIDES
SOUTHEAST TOWARD THE REGION. WINDS WILL DIMINISH THIS EVENING ON THE
LAKE FOR A PERIOD AND THEN AS FRONT SLIDES SOUTH OF THE AREA IT WILL
PICK UP AGAIN OUT OF THE NORTH TO NORTHWEST. WINDS WILL APPROACH 30
KNOTS BEHIND THE COLD FRONT. FLOW SHIFTS MORE WESTERLY FOR SUNDAY
AND THEN SOUTHWEST BY MONDAY. LOOKS LIKE NO RELIEF IN SIGHT FROM THE
SMALL CRAFT ADVISORY UNTIL MONDAY NIGHT. LIGHT SOUTH TO SOUTHWEST
FLOW WILL THEN CONTINUE INTO WEDNESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ012>014-
089.
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR LEZ147>149.
&&
SYNOPSIS...KUBINA
NEAR TERM...DJB/KUBINA
SHORT TERM...KUBINA
LONG TERM...REL
AVIATION...ABE
MARINE...LOMBARDYHazardous weather outlook, Feb 10, 4:48 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
448 AM EST FRI FEB 10 2012
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-111000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
448 AM EST FRI FEB 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SNOW WILL SPREAD ACROSS THE AREA LATE TODAY INTO
TONIGHT THEN TAPER TO LAKE EFFECT SNOW SHOWERS FOR SATURDAY. MUCH
OF THE AREA WILL SEE ABOUT 2 TO 4 INCHES OF ACCUMULATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LAKE EFFECT SNOW SHOWERS AND GUSTY WINDS ARE EXPECTED SATURDAY
THROUGH SUNDAY SO DRIVING WILL BE LOCALLY HAZARDOUS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Geauga
- When
- February 10, 8:00 PM EST to February 12, 8:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop over Northeast Ohio late on February 10th. This snow shower activity intensified during morning hours of the 11th. The snow showers tapered off during the morning of the 12th. North to northwest winds gusted to as much as 25 mph during this event which caused considerable blowing and drifting snow. Snowfall totals of 6 to 10 inches were reported across Geauga County with a peak of 11.0 inches at Montville.
Lake-Effect Snow, Ashtabula
- When
- February 10, 8:00 PM EST to February 12, 9:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop over Northeast Ohio late on February 10th. This snow shower activity intensified during morning hours of the 11th. The snow showers tapered off during the morning of the 12th. North to northwest winds gusted to as much as 25 mph during this event which caused considerable blowing and drifting snow. Snowfall totals of 6 to 10 inches were reported across inland Ashtabula County with a peak of 16.1 inches.
Lake-Effect Snow, Cuyahoga
- When
- February 10, 9:00 PM EST to February 11, 9:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop over Northeast Ohio late on February 10th. This snow shower activity intensified during morning hours of the 11th. The snow showers began to taper off from west to east late on the 11th. Some of the snow was moderate to heavy with visibilities less than a half mile at times on the 11th. North to northwest winds gusted to as much as 25 mph during this event which caused considerable blowing and drifting snow. Snowfall totals of 6 to 10 inches were reported across eastern Cuyahoga County with a peak of 10.2 inches at Broadview Heights.
Lake-Effect Snow, Summit
- When
- February 10, 9:00 PM EST to February 11, 9:00 PM EST
- Where
- Summit forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop over Northeast Ohio late on February 10th. This snow shower activity intensified during morning hours of the 11th. The snow showers began to taper off from west to east late on the 11th. Some of the snow was moderate to heavy with visibilities less than a half mile at times on the 11th. North to northwest winds gusted to as much as 25 mph during this event which caused considerable blowing and drifting snow. Snowfall totals of 6 to 10 inches were reported over northern Summit County with a peak of 14.1 inches at Sagamore Hills.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in New Mexico, February 10 to 11, 20121 death · 13 events
- Lake-Effect Snow in Pennsylvania, February 10 to 12, 2012$150,000 · 2 events
- Winter Weather in Kentucky, February 10 to 11, 201228 events
- Winter Weather in Ohio, February 10 to 11, 201224 events
- Winter Weather in Wyoming, February 10 to 11, 201219 events
- Extreme Cold in Minnesota, February 10, 201215 events
- Extreme Cold in North Dakota, February 10, 201213 events
- Winter Weather in Tennessee, February 10 to 11, 201211 events
- Heavy Snow and Winter Weather in West Virginia, February 10 to 12, 2012$10,000 · 10 events
- Winter Weather in Pennsylvania, February 10 to 11, 20126 events
- Winter Weather in Maryland, February 10 to 11, 20126 events
- Extreme Cold in North Dakota, February 10, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365878, 365880, 365851, 365852.